Texas, 2014Winter Weather in Texas, January 28, 2014
January 28, 2014 · NWS HGX · 9 events in 8 counties and zones
The second winter weather event in four days was felt across almost all of southeast Texas except along the coast as an upper level disturbance moved across the area with temperatures near freezing. Although some light icing was observed across the area, there was little accumulation.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second winter weather event in four days was felt across almost all of southeast Texas except along the coast as an upper level disturbance moved across the area with temperatures near freezing. Although some light icing was observed across the area, there was little accumulation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 28, 4:42 AM CST, 18 minutes earlier.
Area forecast discussion, Jan 28, 4:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 AM CST TUE JAN 28 2014
.DISCUSSION...
WINTER WEATHER EVENT FOR THIS MORNING WILL AFFECT LOCATIONS
MAINLY ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR...AND WILL
INCLUDE FORT BEND COUNTY. THE CENTER OF THE ARCTIC AIRMASS WAS
OVER THE LOWER MISSOURI RIVER VALLEY THIS MORNING. AT 4 AM...
FREEZING TEMPERATURES WERE PUSHING INTO AN AREA ALONG AND NORTH
OF A LINE FROM GROVETON TO HUNTSVILLE TO NEAR BELLVILLE.
THE UPPER TROUGH RESPONSIBLE FOR PRECIPITATION TODAY HAS STAYED A
BIT FURTHER SOUTH AND WEST THAN EARLIER EXPECTED. THE MODELS DO
PUSH SHORTWAVE TROUGHS ACROSS THE FORECAST AREA TODAY AS THE UPPER
LOW SHEARS OUT OVER NORTHERN MEXICO. BECAUSE OF THIS...QPF AMOUNTS
ARE EXPECTED TO BE LIGHTER THAN PREVIOUSLY EXPECTED.
THE COLD AIRMASS WILL CONTINUE TO PUSH INTO SOUTHEAST TEXAS THIS
MORNING...WITH FREEZING TEMPERATURES LIKELY ARRIVING INTO
CHAMBERS...HARRIS...FORT BEND...AND COLORADO COUNTIES BY MID
MORNING. THE AREA OF PRECIPITATION WAS MAINLY LOCATED OVER THE
NORTHERN THIRD OF THE AREA AT 4 AM...AND IS EXPECTED TO PUSH
SLOWLY SOUTHWARD THROUGH THE MORNING. THE MODELS DIFFERED ON THE
AREAL EXTENT OF THE PRECIPITATION TODAY AND TOOK A CONSENSUS WITH
THE WINTRY PRECIPITATION ENDING OVER THE NORTHERN HALF OF THE
FORECAST AREA BY NOON. ANY SLEET OR FREEZING RAIN THAT OCCURS OVER
THE INTERSTATE 10 CORRIDOR WILL CHANGEOVER TO LIGHT RAIN AS THE
TEMPERATURES WARM ABOVE FREEZING AROUND OR SHORTLY AFTER NOON.
EXPECT THE LIGHT RAIN TO THEN END EARLY THIS AFTERNOON. THE RAP13
AND NAM12 BOTH BRING LIGHT RAIN CHANCES INTO THE SOUTHERN AND
COASTAL COUNTIES THIS AFTERNOON. TEMPERATURES MAY DIP INTO THE MID
AND UPPER 30S IN THESE LOCATIONS THIS MORNING BUT WILL LIKELY
REMAIN ABOVE FREEZING THROUGH THE AFTERNOON.
BECAUSE FREEZING RAIN AND SLEET AMOUNTS ARE EXPECTED TO BE UNDER
0.05 INCHES...CHANGED THE WINTER STORM WARNING TO A WINTER WEATHER
ADVISORY FROM CHAMBERS...HARRIS...FORT BEND...AUSTIN...AND
COLORADO COUNTIES NORTHWARD. SINCE FREEZING TEMPERATURES ARE NOT
EXPECTED OVER THE SOUTHWESTERN AND COASTAL COUNTIES...DROPPED THE
WINTER WARNINGS AND ADVISORIES FOR GALVESTON...BRAZORIA...
MATAGORDA...WHARTON...AND JACKSON COUNTIES.
WITH CLEARING SKIES TONIGHT...TEMPERATURES WILL LIKELY FALL INTO
THE MID 20S OVER MOST OF THE INLAND COUNTIES. ACROSS THE COASTAL
COUNTIES THE RANGE WILL PROBABLY BE FROM THE UPPER 20S TO LOWER
30S. A WARM UP THEN QUICKLY RETURNS DURING THE DAY WEDNESDAY AS
AN ONSHORE FLOW DEVELOPS WITH THE SURFACE HIGH MOVING INTO THE
TENNESSEE AND OHIO VALLEYS. CHANCES OF RAIN SHOULD RETURN LATE
THIS WEEK AS ANOTHER FRONTAL SYSTEM DIPS DOWN FROM THE NORTH. THE
ECMWF KEEPS RAIN CHANCES IN PLACE THROUGH THE WEEKEND.
40
&&
.MARINE...
N/NE WINDS WILL BUILD TO AROUND 20-30KTS TODAY SO WILL KEEP SCA IN
PLACE FOR ALL COASTAL WATERS THROUGH 00Z. WINDS MAY ONLY GRADUALLY
DECREASE OVERNIGHT SO HAVE SCEC FOR BAYS BUT HOLD ONTO SCA FOR 0-
60NM WATERS OUT TO 12Z WED. WINDS TURN NE ON WED AROUND 20KTS FOR
THE 20-60NM WATERS BUT SHOULD STAY BELOW SCA/SCEC CRITERIA FOR ALL
OTHER WATERS. WINDS TURN E WED NIGHT AND THEN SE ON THUR.
SOUTHERLY WINDS SHOULD PREVAIL THE REST OF THE WEEK INTO THE
WEEKEND. NEXT COLD FRONT MAY PUSH OFF THE COAST ON SUNDAY.
39
&&
.AVIATION...
WILL BE TAKING A VERY HARD LOOK AT FROZEN PRECIP TIMING. THINK
-FZRA/PL MOST LIKELY TYPES BUT OVERALL NOT EXPECTING A LOT OF
ACCUMULATION FOR THE AREA. MAIN TERMINALS AFFECTED WILL BE
KSGR/KHOU NORTHWARD. THINK ANY FROZEN PRECIP FOR KLBX/KGLS VERY
LOW. ANY CHANCE FOR FROZEN PRECIP WILL LIKELY OCCUR FROM NOW
THROUGH 18Z TUE. CIGS WILL BE TRICKY. MAY GET AN MVFR CIG TO
DEVELOP IF THERE ARE ENOUGH WET-BULB PROCESSES WITH PRECIP FALLING
BUT WOULD NOT BE SURPRISED IF CIGS ACTUALLY STAY AT VFR LEVELS.
39
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 38 25 47 32 60 / 30 10 10 10 10
HOUSTON (IAH) 36 27 47 31 62 / 50 10 10 10 10
GALVESTON (GLS) 38 34 45 40 60 / 30 10 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
ZONES: AUSTIN...BRAZOS...BURLESON...CHAMBERS...COLORADO...
FORT BEND...GRIMES...HARRIS...HOUSTON...LIBERTY...MADISON...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM THIS EVENING THROUGH
LATE TONIGHT FOR THE FOLLOWING ZONES: GALVESTON BAY...
MATAGORDA BAY.
SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...40
AVIATION/MARINE...39Hazardous weather outlook, Jan 27, 5:07 AM CST, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CST MON JAN 27 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-281115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
507 AM CST MON JAN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
...WIND ADVISORY IN EFFECT FOR THE WESTERN THIRD AND COASTAL
COUNTIES TODAY...
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY HAS BEEN ISSUED FOR PARTS OF SOUTHEAST TEXAS
TODAY. STRONG NORTH WINDS WILL DEVELOP IN THE WAKE OF A STRONG
COLD FRONT. SUSTAINED NORTH WINDS OF 20 TO 25 MPH WITH GUSTS TO 30
MPH WILL PREVAIL THROUGH SUNSET.
PATCHY DENSE FOG IN PARTS OF THE AREA WILL DISSIPATE ONCE A WIND
SHIFT ASSOCIATED WITH A PRE-FRONTAL TROUGH CLEARS THE COAST.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WATCH IN EFFECT FOR TUESDAY.
A STRONG UPPER LEVEL DISTURBANCE...AN INCREASE IN MOISTURE AND
FAVORABLE UPPER LEVEL WINDS WILL COME TOGETHER TO PRODUCE
SNOW...FREEZING RAIN AND SLEET. SNOW AND SLEET WILL START ACROSS
THE NORTHWEST AREAS AROUND SUNRISE AND EXPAND SOUTHEASTWARD.
PARTS OF SOUTHEAST TEXAS WILL PROBABLY RECEIVE ACCUMULATING SNOW
WITH AROUND AN INCH OR SO POSSIBLE ACROSS THE NORTHERN AREAS.
FREEZING RAIN AND SLEET WILL BE POSSIBLE OVER THE SOUTHERN HALF OF
SOUTHEAST TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-370-375-281115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
507 AM CST MON JAN 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE MARINE AREAS
TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SMALL CRAFT ADVISORY WILL REMAIN I EFFECT ON TUESDAY. SNOW...SLEET
AND FREEZING RAIN WILL BE POSSIBLE OVER THE BAYS AND SOME ICE
ACCUMULATION ON STRUCTURES WILL BE POSSIBLE LATE TUESDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Brazos
- When
- January 28, 5:00 AM CST to 7:00 AM CST
- Where
- Brazos forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Icing from freezing rain was observed on the bridge at OSR and Highway 6 in Bryan.
Winter Weather, Burleson
- When
- January 28, 5:00 AM CST to 7:00 AM CST
- Where
- Burleson forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 30.493, -96.621 (the zone’s center; the record gives no point)
Light freezing rain and sleet was observed with some icing of bridges and overpasses.
Winter Weather, Walker
- When
- January 28, 5:00 AM CST to 7:30 AM CST
- Where
- Walker forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.739, -95.572 (the zone’s center; the record gives no point)
Across the county, light sleet was observed with glaze accumulation on vehicles.
Winter Weather, Brazos
- When
- January 28, 5:00 AM CST to 7:00 AM CST
- Where
- Brazos forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 30.661, -96.302 (the zone’s center; the record gives no point)
Icing from freezing rain was observed on the bridge at OSR and Highway 6 in Bryan.
Winter Weather, Harris
- When
- January 28, 6:00 AM CST to 11:30 AM CST
- Where
- Harris forecast zone
- Reported by
- Public
- Coordinates
- 29.857, -95.392 (the zone’s center; the record gives no point)
A mix of light snow, sleet and freezing rain with little accumulation was observed across the county. There was some ice on vehicles, and only a couple of bridges and roads were briefly closed due to their higher elevation.
Winter Weather, Waller
- When
- January 28, 6:00 AM CST to 11:30 AM CST
- Where
- Waller forecast zone
- Reported by
- Department of Highways
- Coordinates
- 30.011, -95.988 (the zone’s center; the record gives no point)
There was ice on some bridges in and around the Hempstead area and along the Waller and Harris county line, but there were no reported road closures due to little accumulation.
Winter Weather, Polk
- When
- January 28, 7:00 AM CST to 11:00 AM CST
- Where
- Polk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.793, -94.830 (the zone’s center; the record gives no point)
There was some icing across bridges, especially in the Livingston and Corrigan areas, but none were closed.
Winter Weather, Montgomery
- When
- January 28, 7:00 AM CST to 11:00 AM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.300, -95.503 (the zone’s center; the record gives no point)
Freezing rain was observed across the county, especially in and around the Conroe area, but there were no reported road closures due to little accumulation.
Winter Weather, Brazoria
- When
- January 28, 9:00 AM CST to 11:00 AM CST
- Where
- Brazoria forecast zone
- Reported by
- Public
- Coordinates
- 29.168, -95.434 (the zone’s center; the record gives no point)
Light snow was observed just to the west of the Pearland area. No accumulation was reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Alabama, January 28, 20149 deaths · 5 injured · 39 events
- Winter Storm in Georgia, January 28 to 29, 20144 deaths · 85 events
- Winter Weather in North Carolina, January 28, 20142 deaths · 5 injured · 2 events
- Winter Storm and Winter Weather in Florida, January 28 to 30, 2014$2.8 million · 24 events
- Winter Storm and Winter Weather in Georgia, January 28 to 29, 2014$550,000 · 26 events
- Winter Storm in Alabama, January 28 to 29, 2014$1.0 million · 5 events
- Heavy Snow and Winter Weather in Delaware, January 28 to 29, 20149 injured · 4 events
- Winter Storm in South Carolina, January 28 to 29, 20142 injured · $24,000 · 18 events
- Winter Storm and Winter Weather in Virginia, January 28 to 29, 201443 events
- Winter Storm and Winter Weather in North Carolina, January 28 to 29, 201431 events
- Ice Storm and Winter Storm in Alabama, January 28 to 29, 201430 events
- Cold in New York, January 28 to 29, 201422 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498091, 498092, 498094, 498252, 498097, 498102, 498099, 498101, 498105.